Stopping Ibrutinib for surgery

Good Morning,

My husband has had to stop taking his Ibrutinib for 7 days as he is having a hernia repair op tomorrow . He says he feels as if his body has the flue, all aches and pains but no temp, its all in his body. Has anyone else felt like this after stopping Ibrutinib for a short while?

He is on the Flair trial, has been really well with v. mild side effects ( over 18 mths now)

He did stop for another small op early on in the Trial without any problems.


11 Replies

  • Hi annsathome

    I've been on Ibruvica for 10 months now and have had to stop twice for 7 days for minor skin surgery, The stopping had no noticeable effect on me and overall my haemotologist is happy with my very positive improvement. So am I! Godd luck with your husband's op and progress.


  • Hi David,

    Glad the Ibrutinib is working for you as well, it really is " a wonder drug" Just hope he can have his op tomorrow and will be able to start it again a bit sooner than recommended.

    Best wishes Ann

    PS I see you live in Bournemouth too. Are you under B'mth Hospital? Steve sees Helen McCarthey who has been brilliant.

  • Hi , my wife Jan is on Ibrutinib for 15 months and had to stop also for surgery twice. Both times she became very sick with flu like symptoms . The first stop was 3 days before and 3 days after and the other was 7 days . On both occasions she became very sick and needed to go back on the drug quicker after the surgery and not wait the recommended time.

    Within hours the symptoms subsided.

    I hope he feels better soon


  • Hi Michael,

    Thanks for your reply, It does seem that it is the stopping of the drug, so like your wife he can't wait to go back on it.(just hope he feels a bit better tomorrow for the op)

    Best wishes Ann

  • Hi Ann

    Best wishes for tomorrow.

    There is a bleeding risk going back on the drug earlier he will need to discuss with his doctor.

    Jan is under prof Hillmen in Leeds .

    Experts are divided on what causes this. It is thought marrow infiltration is significant enough to cause the cll to become active again but going back on the drug will settle things down within hours based on our experience.

    Jans Lymphnodes became enlarged within a day of stopping the drug and disappeared within a few days.

    I hope this helps.


  • Hi, Is your wife also on the Flair Trial ? The trial is studied and managed by Leeds University. Ann

  • Hi Ann

    No , Jan is on the Icciclle trial. She started Ibrutinib in September 2014.

    There have been side effects that come and go but they are less often now.

    We can never pinpoint when the side effect will start.

    Over the Christmas wrists were painful and swollen but after a few days it calms down.

    Blood are normal for the last 6 months .


  • I am presently temporarily stopping Ibrutinib in advance of a knee operation. I have developed a cold, but it's difficult to attribute that with certainty to anything in particular. Obviously, if one has flu or a virus of any kind there are risks if a general anaesthetic is required. This ought to be discussed with the surgeon and anaesthetist. Good luck.

  • So sorry your husband is not feeling good. My husband has been on Ibrutinib since Sept 2014. He had to come it three times for surgery, last time (hernia) was in May 2015. Each time he came off 7 days prior and 7 days after surgery, each time he felt terrible when re-starting for about 5 weeks. however, as I said having had last surgery in May he now says "Ibrutinib is doing what it says on the box" he feels pretty good for a 75 year old, we are so very gratefgul to have been given it. Treatment Leeds Prof Hillmen and Dr.Hall Harrogate. both very special medics.

  • Thanks for your reply. Steve felt a lot better this morning, thank goodness and I am now waiting for a call to pick him up from the hospital. He has felt so well on Ibrutinib playing golf 2or 3 times a week and like you we are very fortunate to be given it ( on his trial there was a 50/50 chance of getting it, the other arm being FCR) He sees his Consultant on Thurs for his usual 3mth check so I'm sure he will be asking if he can start taking them again.

    Best wishes to you both


  • My husband's consultant told him to stop taking Ibrutinib for a week to give some of the side effects time to subside, then he is going back on them but at a lower dose.

    On the second night after stopping the pills my husband experienced uncontrollable shivering for about 15 mins,then had a really bad night sweat. Tonight he has been shivering uncontrollably for about half an hour which has left him exhausted. I might add he is not cold to the touch.

    Has anyone else experienced this after coming off Ibrutinib?

You may also like...